By the way, doctor: Will Levitra overcome the problems caused by finasteride?

Q. Finasteride has been prescribed for my BPH. I think that the most frequent side effect is erectile dysfunction or loss of sexual desire. Would Levitra or a similar drug (like Viagra or Cialis) overcome the side effects of finasteride?

A. BPH stands for benign prostatic hyperplasia — and, more simply put, BPH is an enlarged prostate gland. As men get older, it's common for their prostate glands to get bigger as a result of noncancerous growth of the gland's tissue. By itself, a large prostate isn't a problem. The trouble starts when a growing prostate presses against the urethra and therefore interferes with the normal flow of urine (see illustration). When that happens, the symptoms include frequent urination, weak flow, dribbling, and a feeling that the bladder is never quite getting empty. Treatment is necessary only if the symptoms start to have a major effect on a man's life. For example, BPH can make it difficult to get a good night's sleep if it forces someone to get up frequently to go to the bathroom.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »